Iowa, 2021

Tornado and Hail in Iowa, May 15, 2021

May 15, 2021 · NWS ARX · 2 events in 2 counties and zones

Scattered thunderstorms moved across portions of northeast Iowa during the late afternoon of May 15th. One of these storms produced a brief tornado in rural Howard County and another dropped golf ball sized hail west of Fayette (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$13,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of northeast Iowa during the late afternoon of May 15th. One of these storms produced a brief tornado in rural Howard County and another dropped golf ball sized hail west of Fayette (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:31 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:31 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM CDT Sat May 15 2021

A midlevel shortwave trough sits over the region with water vapor
showing another ripple in the flow over northern MN poised to drop
southeast through the area late this afternoon into early evening.
Meanwhile satellite and observed winds reveal a weak wind shift
boundary stretching from far northwest IA into central WI. Surface-
based instability has been gradually building west of the
Mississippi River where sunshine has been more prevalent today.
Temperatures are climbing through the 60s to low 70s in our far west
with dewpoints around 50. Isolated storms have been developing along
the central MN/IA border within this area of ~500 J/kg MLCAPE, aided
by weak convergence along the aforementioned boundary. Persistent
low clouds across the eastern half of the forecast area have been
keeping temperatures in the upper 50s to low 60s, though dewpoints
here are also around 50.

Expect an uptick in convection heading into mid to late afternoon as
the upstream shortwave lends some support. With greatest instability
(albeit limited) and decent wind shear (30-40 knots) coinciding over
southeast MN and northeast IA through this evening, expect storm
activity and potential for any stronger storms to generally be
focused near and west of the Mississippi River. That has been the
general trend shown in CAMs today, though there hasn't been great
agreement with timing and placement of convection, and it is still a
bit uncertain how far north storm initiation may extend. Isolated
near-severe hail or gusty winds will be the main threats with any
stronger storm. Areas east of the river aren't entirely out of the
woods for showers and storms, but any activity would be be weaker
and more isolated.

Activity expected to fizzle out later this evening, with greater
moisture in the low-levels looking to favor some fog or low stratus
development late tonight. Have added some fog to the forecast
tonight. Lows forecast to range from the mid 40s to lower 50s.

Low clouds expected to linger through much of Sunday morning,
diminishing a bit towards midday. If we manage to build any
instability, there will again be potential for some afternoon
showers and storms with that weak boundary still across our north
and yet another weak mid-level shortwave. The HRRR is certainly on
this bandwagon. Opted to add some slight chance PoPs to the
forecast. Look for highs in the low to mid 70s, though a bit cooler
if morning clouds are slower to diminish.

.LONG TERM...(Sunday night through Saturday)
Issued at 231 PM CDT Sat May 15 2021

Another shortwave looks to pass through the Midwest Sunday night
into Monday, but most of the energy and better moisture transport
looks south of the area. The bulk of the GEFS/EPS ensemble members
would keep precipitation south of the area as well, but a small
contingent of members and some of the deterministic guidance still
suggest a few showers will be possible on the northern edge in
northeast Iowa and southwest Wisconsin. For now, will keep small
PoPs there. Farther north, drier easterly flow will tend to favor
dry conditions. As an upper level ridge builds across the eastern
CONUS Tuesday through the end of the week, the local area will be
in southwest flow aloft with embedded shortwaves bringing
occasional shower chances. Southerly flow will also help to draw
up a plume of moisture from the Gulf for late week, with
instability and thunderstorm chances also returning, mainly
late Wednesday into the weekend.

Temperature-wise, the week is looking mild, but just how mild
remains in question. The NBM deterministic output continues to
consistently track closer to its own 25th percentile, suggesting
highs in the 70s to near 80. Taking a little closer look, the NBM
generally appears to track more closely to raw model output, with
bias-corrected output favoring the warmer side of things. Would
think that the drier/better mixing at the start of the week would
favor some temperature over-performance, though increasing
moisture and rain chances lower confidence later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat May 15 2021

Monitoring potential for widely scattered pop up showers and
perhaps a few storms later this afternoon into early evening, then
potential for fog and stratus development late tonight.

Morning MVFR cloud deck continues to scatter and should return to
VFR at LSE in the next hour or two. Expect a SCT to BKN VFR cloud
deck to linger into this evening. A weak boundary stretching from
northwest IA to north-central WI in conjunction with a shortwave
trough just to our northwest will provide a chance for showers and
storms towards 20Z as instability increases. Exactly where
convection initiates or whether it impacts the TAF sites is still
uncertain, so did not have enough confidence at this time to
warrant any greater impact in the TAFs than VCSH/VCTS. Will
monitor trends and amend as needed. Any stronger storm could
produce some small hail and perhaps gusty winds.

Convection should diminish by mid to late evening, with cloud
cover thinning a bit overnight. With light south to southeast
winds, fog and/or stratus development will be possible late
tonight. Decent chance of MVFR ceilings and visibility, perhaps
dropping to IFR but confidence is low. May not return to VFR until
near the end of this period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Kurz
Hazardous weather outlook, May 15, 2:36 AM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
336 AM CDT Sat May 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
336 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. While organized severe weather is not
anticipated, any stronger storms may produce hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday. The probability
for organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 15, 3:17 PM CST, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT Sat May 15 2021

MNZ079-152145-
Wabasha-
417 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WABASHA COUNTY...

At 417 PM CDT, a strong thunderstorm was located near Plainview, or
14 miles southwest of Wabasha, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plainview, Bremen, Theilman, State Road 42 And County 14, County
Roads 18 And 4 and County Roads 79 And 2.

LAT...LON 4431 9221 4422 9207 4419 9207 4419 9208
      4411 9208 4411 9216 4419 9232 4419 9233
TIME...MOT...LOC 2117Z 307DEG 20KT 4420 9221

DAS
Special weather statement, May 15, 3:47 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Sat May 15 2021

IAZ029-152215-
Fayette-
447 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Maynard, or
near Oelwein, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Oelwein, Fayette, Elgin, Maynard, Arlington, Wadena, Westgate,
Randalia, Highway 93 And County W 14, Volga River State Park,
Brainard, Highways 3 And 187, County Road W 45 And 187, County Road W
33 And 187, County Roads 3 And W 13, County Roads 3 And W 45, County
Roads 3 And W 33 and Albany.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4284 9207 4296 9161 4269 9161 4267 9205
TIME...MOT...LOC 2147Z 262DEG 22KT 4276 9192

DAS
Local storm report, May 15, 3:56 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             MILLVILLE               44.25N 92.30W
05/15/2021  E0.25 INCH       WABASHA            MN   PUBLIC

            REPORT VIA BROADCAST MEDIA

&&

SHEA
Special weather statement, May 15, 4:01 PM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Sat May 15 2021

MNZ079-087-152230-
Wabasha-Olmsted-
501 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OLMSTED AND SOUTH
CENTRAL WABASHA COUNTIES...

At 500 PM CDT, a strong thunderstorm was located over Elgin, or 15
miles northeast of Rochester, moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plainview, Elgin, Viola, Little Valley and Carley State Park.

LAT...LON 4416 9232 4418 9208 4404 9208 4404 9226
TIME...MOT...LOC 2200Z 323DEG 10KT 4412 9220

DAS

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Fayette

When
May 15, 4:11 PM CST
Where
Fayette County, 2.13 mi SSW of Randalia
Measured
1.75 in hail
Crop damage
$13,000
Reported by
Law Enforcement
Coordinates
42.840, -91.880

Golf ball sized hail fell west of Fayette.

Tornado, Howard

When
May 15, 4:49 PM CST to 4:51 PM CST
Where
Howard County, 1.55 mi N of Saratoga
Rating
EF0
Path length
0.3 mi
Path width
15 yd
Reported by
Broadcast Media
Coordinates
43.392, -92.415

Broadcast media partners posted a public social media video loop taken outside of Riceville, IA that showed a brief touchdown that appeared like a landspout. No damage was reported and the video shows it was in an open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957179, 959233.